Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 127, NWS Houston/Galveston, TX

June 5, 2004Galveston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 5, 2004, 4:54 PM CDT for Galveston County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2004, 4:54 PM CDT (21:54 UTC)
Expired
Jun 5, 2004, 5:30 PM CDT
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Galveston County, TX

The radar

The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2817 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:05 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 5, 3:05 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT SAT JUN 5 2004

.DISCUSSION...
WAITING FOR THE STORMS TO EXPLODE. MODIFIED SOUNDINGS INDICATING CAPES
NEAR 4000 IN THE SW 1/3RD OF THE AREA. BOUNDARY QUITE APPARENT FROM
REMAINS OF MCV REFLECTED IN SURFACE WINDS WITH THE WINDSHIFT FROM NEAR
VCT-LBX-EFD-BPT. WILL FAVOR THIS AREA WITH HIGHEST POPS. SEVERE THREAT
WITH HAIL AND DAMAGING WINDS SEEMS FITTING...HEAVY RAINFALL AS WELL...
GIVEN CAPE...LI-8...SHEAR VERY WEAK AND EXPECT STORMS TO BE INDIVIDUAL
CELL OR MULTICELL STRUCTURED. WILL CONTINUE THE 60-70 POPS ALONG THIS
CORRIDOR. STORM MOTION NEAR THE BOUNDARY WILL VERY SLOW. SECOND AREA
OF CONCERN WILL BE TO THE NORTHWEST INITIALLY THEN EXPANDING EAST AS
THE UPPER S/W OVER THE SAT AREA MOVES EAST. SEVERE THREAT SHOULD
DECREASE QUICKLY AFTER SUNSET THOUGH THE HEAVY RAINFALL THREAT WILL
CONTINUE.

LITTLE LOWER POPS IN ORDER SUNDAY WITH ANOTHER S/W COMING ACROSS
FROM THE WEST WITH LL FLOW MORE OR LESS THE SAME AS TODAY. THEN
THE UPPER FLOW PATTERN WILL BE TRANSITIONING TO SOUTHWESTERLY WITH
THE ADVENT OF THE UPPER TROUGH MOVING INTO THE CA COAST MONDAY.
EXPECT TO SEE THE POPS DECREASE TO THE 20-40 PERCENT RANGE...DIURNAL
SUMMERTIME PATTERN. MAX TEMPERATURES SHOULD BE IN THE LOWER 90S
INLAND TO MID AND UPPER 80S COAST WITH DEWPOINTS IN THE LOWER TO MID
70S.

MARINE FORECAST REMAINS QUIET.

ECMWF AND GFS...EVEN THE ETA INDICATING THAT IMPRESSIVE SURGE OF
MOISTURE TO CURVE UP OUT OF THE CARRIBBEAN MIDWEEK AND INTO THE
FORECAST AREA...THIS COULD BRING WITH IT GREATER RAIN CHANCES AND
HEAVY RAINFALL THREAT BUT GIVEN THE STRETCH OF TIME BETWEEN NOW AND
THEN WILL LEAVE POPS IN THE 20-40 RANGE AND LET NEXT FEW DAYS OF RUNS
SORT OUT THE DETAILS.

45/41

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  73 91 73 91 73 / 50 30 20 30 20
HOUSTON (IAH)          74 91 74 91 75 / 60 40 20 30 20
GALVESTON (GLS)        78 87 78 88 79 / 50 30 20 30 20

&&
Hazardous weather outlook, Jun 5, 3:28 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CDT SAT JUN 5 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-061200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
328 PM CDT SAT JUN 5 2004

...LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS BECOMING
SEVERE THIS EVENING...

.DAY ONE...TONIGHT.
A VERY UNSTABLE AIRMASS HAS DEVELOPED ACROSS MUCH OF THE
SOUTHWESTERN PORTIONS OF SOUTHEAST TEXAS. SHOWERS AND THUNDERSTORMS
WILL RAPIDLY DEVELOP FROM NEAR GALVESTON BAY WEST TOWARDS EL CAMPO AS
THE SEABREEZE MOVES INLAND AND COLLIDES WITH LIGHTER WINDS ASSOCIATED
THE REMAINS OF THE MORNING STORMS INLAND. STORMS THAT DEVELOP WILL BE
VERY SLOW MOVING AND WILL BE CAPABLE OF HEAVY RAINFALL. ACCUMULATIONS
OF 2 TO 4 INCHES WILL BE POSSIBLE. A SECOND AREA OF STORMS WILL
DEVELOP MORE SLOWLY TO THE NORTHWEST OF THE COLLEGE STATION AREA AND
MOVE EAST AND SOUTHEAST INTO THE AREA. THE GREATER THREAT FROM THESE
STORMS WILL BE HEAVY RAINFALL.

 IF ANY SEVERE WEATHER DEVELOPS...STRONG DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY DUE TO A MOIST
AND UNSTABLE AIRMASS...WEAK UPPER LEVEL DISTURBANCES AND INCREASING
TROPICAL MOISTURE MOVING NORTHWARD OUT OF THE GULF. NO HAZARDOUS
WEATHER IS EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:06 PM CDTSevere Thunderstorm WarningHGXGalveston, Harris39 min
Jun 4, 8:09 PM CDTSpecial Marine WarningHGX2 hr
Jun 4, 8:58 PM CDTSevere Thunderstorm WarningHGXFort Bend47 min
Jun 4, 9:29 PM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington46 min
Jun 4, 10:18 PM CDTSevere Thunderstorm WarningHGXAustin, Waller42 min
Jun 4, 11:22 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado38 min
Jun 5, 1:04 AM CDTFlash Flood WarningHGXAustin, Waller3 hr
Jun 5, 4:05 AM CDTSevere Thunderstorm WarningHGXJackson55 min
Jun 5, 4:54 AM CDTSpecial Marine WarningHGX96 min
Jun 5, 4:27 PM CDTSpecial Marine WarningHGX2 hr
Jun 5, 5:30 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 5, 5:37 PM CDTSevere Thunderstorm WarningHGXBrazoria38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.